Study: Painkiller Could Be Liver Killer

Over-the-counter painkillers seem harmless enough, but like any drug, they can cause plenty of pain of their own if overused. According to a study, popping too much acetaminophen over an extended period of time could cause liver failure and possibly lead to death.

USA Today relays the results of a study, published in the British Journal of Clinical Pharmacology, that says repeated overuse of acetaminophen — branded as Tylenol — can trigger an overdose.

The study says that patients who check in to hospitals feeling ill don’t report an overdose, presumably because they don’t realize that they’ve gone overboard with the drug. Victims of this sort of “staggered overdose” can suffer liver and brain issues.

“Over time the damage builds up, and the effect can be fatal,” writes a researcher in a press release.

Too much acetaminophen over time may damage liver [USA Today]